Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Tallahassee, FL

July 22, 2003Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2003, 5:52 PM CDT for Walton County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 5:52 PM CDT (22:52 UTC)
Expired
Jul 22, 2003, 6:15 PM CDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Walton County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS52 KTAE 222252
SVRTLH
FLC131-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 615 PM CDT

* AT 548 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES SOUTHWEST OF
  FLOWERSVILLE...OR ABOUT 14 MILES NORTHEAST OF CRESTVIEW...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GORDON...NEW HARMONY BY 555 PM CDT...
  CLUSTER SPRINGS...EALUM BY 600 PM CDT...
  SAND HILL BY 605 PM CDT...
  GLENDALE...PINEY GROVE BY 610 PM CDT...
  PLEASANT HILL...UNION BY 615 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3096 8640 3084 8642 3070 8604 3097 8604

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:00 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 22, 1:00 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EDT TUE JUL 22 2003

SHORTWAVE ENERGY & IN PLACE MOISTURE & INSTABILITY OVER THE CWA
SETTING UP A GOOD ENVIRONMENT FOR CONVECTION. WIDESPREAD CONVECTION
OVER N FL THIS AFTERNOON...& SHOULD SEE SOME OUTFLOW GENERATED
CONVECTION OVER SE AL & SW GA. WILL BE KEEPING CHANCE TO LIKELY INTO
THE EVENING HOURS. MODIFIED 12Z TLH SOUNDING HAD PRECIP WATER VALUES
NEAR 2 INCHES...LI VALUES OF -5 & CAPE VALUES 3-4K J/KG. UPSTREAM
SHORTWAVE ENERGY DEPICTED IN IR SATELLITE OVER NORTHERN AL & GA &
PUSHING SE. THIS MAY HELP KEEP SOME CONVECTION GOING OVER CENTRAL &
SOUTHERN AL & GA TONIGHT. SOME RISK OF MINOR FLOODING...BUT WILL
CONTINUE TO MONITOR.

MODELS CONTINUE TREND TO SAG COLD FRONT TO SOUTHERN AL & CENTRAL GA
ON THURSDAY...BUT DONT PUSH IT THROUGH N FL...PER EXPECTED ZONAL SW
FLOW OVER N FL. POPS WILL BE LIKELY OR HIGH WEDNESDAY & THURSDAY
WITH THIS FEATURE & EXPECTED UPPER DYNAMICS. ALSO...SEVERE WEATHER
THREAT FOR WEDNESDAY & THURSDAY IS SETTING UP...WITH SOME ISOLATED
STORMS EXPECTED. SOME JET DYNAMICS WILL BE PRESENT OVER CWA...AS
850MB JET OF 20-30 KNTS WILL BE PRESENT OVER N FL WEDNESDAY
AFTERNOON TO EVENING...AS WELL AS SOME UPPER LEVEL DIFFLUENCE.
STRONG SHORTWAVE ENERGY (PVA & OMEGA LIFT) EXPECTED TO PUSH ACROSS
THE CWA WEDNESDAY AFTERNOON TO NIGHT. THEN ON THURSDAY...THE
DYNAMICS PUSH MORE EAST TO NE AL & SE GA. LI VALUES REACH AROUND
-5...WITH CAPE VALUES AROUND 2000 J/KG...WITH PRECIP WATER VALUES
NEAR 2 INCHES. MARGINAL SPEED & DIRECTION SHEER IS INDICATED.
CURRENT SPC OUTLOOK FOR SLIGHT RISK LOOKS GOOD.
MODEL TEMP TRENDS LOWER HIGHS TO UPPER 80S WITH CLOUDS & CHANCES OF
CONVECTION LOOKS ON TRACK.

.MARINE:  SW FLOW HAS COME UP TO 10-15 KNTS WITH 2-3 FEET. MAY REACH
SCEC ON WEDNESDAY AS GRADIENT TIGHTENS.

.FIRE WEATHER: RH VALUES REMAIN HIGH...HOWEVER HIGHER TRANSPORT
WINDS WED/THU WILL RAISE DISPERSION LEVELS.

.EXTENDED:  CONTINUITY IS THE RULE. WITH THE UPPER TROUGH OVER THE
SE U.S...WILL SEE CHANCES OF RAIN EACH DAY. WHILE LOWS IN THE 70S &
HIGHS IN THE UPPER 80S TO LOWER 90S. GFS DOES DEVELOP A SURFACE LOW
LATE THURSDAY TO FRIDAY OFF FL PANHANDLE...THEN PUSHES IT NE. TOO
EARLY TO GO WITH IT. WILL CONTINUE TO WATCH TROPICS AS WAVE
(FORMERLY TD #6) WILL REACH THE SE GULF OF MEXICO.

.PRELIMINARY POINT TEMPS/POPS...

TLH 73 87 72 88 / 40 70 40 70
PFN 76 86 75 86 / 40 70 40 70
DHN 73 86 72 86 / 40 70 40 70
ABY 72 85 72 87 / 40 70 40 70
VLD 72 87 72 88 / 50 70 40 70
CTY 73 87 72 88 / 40 70 40 70

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Jul 22, 5:00 AM CDT, 12 hours 52 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-231000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT TUE JUL 22 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
DISTURBANCES IN THE NORTHWESTERLY FLOW ALOFT WILL INTERACT WITH
THE GULF SEA BREEZE TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY REACH
SEVERE LIMITS AND PRODUCE DAMAGING WIND GUSTS...ESPECIALLY OVER
SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA. HOWEVER...MOST STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...A COLD FRONT
WILL MOVE INTO NORTHERN PORTIONS OF THE OUTLOOK AREA WEDNESDAY
AFTERNOON. THERE WILL BE AN INCREASED RISK FOR THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL AS WINDS ALOFT STRENGTHEN AND THE
ATMOSPHERE BECOMES MORE UNSTABLE. THE COLD FRONT WILL EVENTUALLY
STALL NEAR THE FLORIDA/GEORGIA BORDER THURSDAY...AND DISSIPATE
FRIDAY. THE TYPICAL PATTERN OF AFTERNOON SEA BREEZE SHOWERS AND
THUNDERSTORMS WILL RETURN THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...
AND AGAIN ON WEDNESDAY.

.RIP CURRENTS...
THERE IS A MODERATE RISK FOR RIP CURRENTS THIS AFTERNOON ALONG
SOUTHWEST-FACING BEACHES. AN ABOVE AVERAGE THREAT FOR RIP CURRENTS
WILL PERSIST FOR THE NEXT FEW DAYS DUE TO MODERATE SOUTHWEST WINDS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

8-JAMSKI

In the hours before

Special weather statement, Jul 22, 2:45 PM CDT, 3 hours 7 minutes before
ALZ065>069-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA EFFECTIVE UNTIL 800 PM CDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.